Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 165, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Oct 13, 2001, 11:44 AM CDT for Washington County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Oct 13, 2001, 11:44 AM CDT (16:44 UTC)
- Expired
- Oct 13, 2001, 12:15 PM CDT
- In force
- 31 min
- Issued by
- NWS Mobile, AL
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Washington County, AL
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 4.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 425 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 668 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.7
The text
As transmitted, in the capitals the NWS used until 2016.
277
WUUS54 KMOB 131644
SVRMOB
ALC129-131715-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1144 AM CDT SAT OCT 13 2001
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WASHINGTON COUNTY IN SOUTHWEST ALABAMA
* UNTIL 1215 PM CDT
* AT 1144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 3 MILES WEST OF ESCATAWPA...MOVING NORTH AT 40
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
YELLOW PINE BY 1150 AM CDT
CHATOM BY NOON CDT
YARBO...JORDON BY 1205 PM CDT
MILLRY...HEALING SPRINGS BY 1210 PM CDT
STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THIS STORM. IF IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY
SHELTER UNTIL THE STORM HAS PASSED.
LAT...LON 3170 8834 3166 8819 3134 8830 3119 8843
3162 8845 3169 8842What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 2:48 AM CDT, 8 hours 56 minutes earlier.
Area forecast discussion, Oct 13, 2:48 AM CDT, 8 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOBILE AL 245 AM CDT FRI OCT 12 2001 PREVIOUS FORECAST LOOKS ON TRACK WITH SQUALL LINE MOVING INTO WESTERN FORECAST AREA THIS AFTERNOON AND EXITING THE EASTERN COUNTIES AROUND MIDNIGHT. EVENING MODELS SHOW THE COLDEST 500 MILLIBAR TEMPERATURES TO REMAIN NORTH OF FORECAST AREA...THIS WOULD SUGGEST THAT THE LOWER AND MID LEVEL LAPSE RATES WILL NOT LOWER SIGNIFICANTLY FROM WHAT THEY CURRENTLY ARE. SURFACE DEW POINTS IN THE LOWER 70S ALONG WITH AN UPPER DIFLUENT FLOW AND A STRENGTHENING LOW LEVEL JET...H8 AROUND 50 KNOTS...ALL COME TOGETHER DURING THE WARMTH OF THE AFTERNOON. EXPECT THAT STORMS THAT DEVELOP IN ADVANCE OF THE SQUALL LINE WILL HAVE THE BEST CHANCE FOR PRODUCING ISOLATED TORNADOS...ESPECIALLY NEAR COAST WHERE LOW LEVEL VELOCITY AND SHEAR WILL BE ENHANCED. STRONG SQUALL LINE SWEEPS EAST THIS AFTERNOON AND EVENING WITH SEVERE THREAT EXPECTED TO BE STRONG WINDS AND POSSIBLY AN ISOLATED TORNADO ALONG THE LEADING EDGE OF STORMS. FLASH FLOOD GUIDANCE IS 3 AND 5 INCHES FOR 1 AND 3 HOURS...DONT EXPECT ANY MAJOR PROBLEMS WITH SPEED OF SYSTEM. DRIER AND COOLER AIR FOLLOWS UPPER TROF WITH SUNDAY THROUGH FRIDAY DRY. COASTAL FORECAST WILL HAVE SMALL CRAFT ADVISORIES FOR INCREASEING SOUTHERLY WINDS IN ADVANCE OF FRONTAL SYSTEM ALONG WITH INCREASING SEAS. WILL ISSUE A MARINE WEATHER STATEMENT TO ADDRESS HIGHER THAN NORMAL WATER LEVELS. WINDS WILL BE INCREASING AS LOW TIDE APPROACHES...SO DO NOT EXPECT ENOUGH OF A PROBLEM TO WARRANT A COASTAL FLOOD WARNING. NO FIRE PROBLEMS AS RAIN AND HIGH HUMIDITY WILL PREVAIL TODAY. PRELIM NUMBERS... MOB TU 079/064 075/054 074 11+9- PNS TU 080/067 076/057 074 119+1 DTS TU 080/068 076/058 074 11991 GZH TB 078/063 075/048 073 11+70 2R0 TB 078/062 074/047 073 11+60 61A TB 078/063 075/048 073 11+70 .MOB... AL...SCA GMZ630-650-670 TODAY. FL...SCA GMZ655-675 TODAY. MS...NONE.
In the hours before
Special weather statement, Oct 13, 5:55 AM CDT, 5 hours 49 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-131800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 555 AM CDT SAT OCT 13 2001 .,.SEVERE THUNDERSTORMS AND ISOLATED TORNADOS POSSIBLE THIS AFTERNOON AND EARLY EVENING... AN INTENSE UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF TEXAS THIS MORNING AND EAST ACROSS ALABAMA LATER TONIGHT. GULF MOISTURE AND AN UNSTABLE AIR MASS IS ALREADY IN PLACE OVER THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING WITHIN THIS AIR MASS THIS MORNING AND MOVING RAPIDLY NORTH...SOME OF THESE STORMS MAY PRODUCE GUSTY WINDS AND BRIEF HEAVY RAIN. THE MAJORITY OF THE SEVERE WEATHER IS EXPECTED FROM EARLY AFTERNOON TO THIS EVENING AS THE UPPER SYSTEM SPAWNS A LINE OF STRONG AND SEVERE THUNDERSTORMS THAT WILL MOVE WEST TO EAST ACROSS THE AREA. THE THREAT OF ISOLATED TORNADOS WILL BE IN STORMS THAT DEVELOP IN ADVANCE OF THE SQUALL LINE THIS AFTERNOON. THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS PLACED THE AREA IN A MODERATE RISK OF SEVERE WEATHER FOR LATER TODAY. STRONG DAMAGING WINDS AND POSSIBLY SOME LARGE HAIL WILL BE THE MAIN THREAT WITH THE SQUALL LINE... HOWEVER THE POSSIBILITY OF AN ISOLATED TORNADO CAN NOT BE RULED OUT. A HEAVY SURF ADVISORY IS IN EFFECT FROM DAUPHIN ISLAND TO DESTIN THROUGH TONIGHT. MODERATE TO STRONG SOUTH WINDS OVER THE PAST COUPLE OF DAYS HAS DEVELOPED SEAS OF NEAR 9 FEET AND HAS CAUSED TIDES TO RUN UP TO ONE FOOT ABOVE NORMAL. THERE IS ALSO A HIGH RISK OF RIP CURRENTS TODAY AS WELL. A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL EVEN A STRONG SWIMMER SEAWARD INTO DEEPER WATER. ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS IN SUPPORT OF SEVERE WEATHER OPERATIONS WILL LIKELY BE REQUIRED LATER TODAY. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE MOBILE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/MOB.
The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 7:22 AM CDT | Tornado Warning | MOB | Baldwin | 38 min |
| Oct 13, 11:42 AM CDT | Tornado Warning | MOB | Baldwin | 33 min |
| Oct 13, 12:21 PM CDT | Tornado Warning | MOB | Clarke, Washington | 24 min |
| Oct 13, 12:24 PM CDT | Special Marine Warning | MOB | 51 min | |
| Oct 13, 12:40 PM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 35 min |
| Oct 13, 12:47 PM CDT | Tornado Warning | MOB | Baldwin | 28 min |
| Oct 13, 1:10 PM CDT | Tornado Warning | MOB | Escambia, Monroe | 35 min |
| Oct 13, 1:18 PM CDT | Tornado Warning | MOB | Baldwin | 27 min |
| Oct 13, 2:34 PM CDT | Tornado Warning | MOB | Baldwin | 26 min |
| Oct 13, 2:53 PM CDT | Tornado Warning | MOB | Monroe | 37 min |
| Oct 13, 3:08 PM CDT | Tornado Warning | MOB | Escambia | 22 min |
| Oct 13, 3:37 PM CDT | Tornado Warning | MOB | Conecuh, Escambia | 23 min |
| Oct 13, 4:01 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Washington | 59 min |
| Oct 13, 5:01 PM CDT | Severe Thunderstorm Warning | MOB | Choctaw, Clarke, Washington | 59 min |
| Oct 13, 6:17 PM CDT | Special Marine Warning | MOB | 58 min | |
| Oct 13, 6:17 PM CDT | Special Marine Warning | MOB | 58 min | |
| Oct 13, 6:47 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 43 min |
| Oct 13, 6:52 PM CDT | Severe Thunderstorm Warning | MOB | Conecuh, Escambia | 23 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.